Winter Storm, Garrett
- When
- February 2, 10:00 PM EST to February 3, 6:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
Cold air picked up moisture around low pressure, and this resulted in snow for locations along and west of the Allegheny Front. Snowfall totaled up to 6 inches near McHenry.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Cold air picked up moisture around low pressure, and this resulted in snow for locations along and west of the Allegheny Front. Snowfall totaled up to 6 inches near McHenry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 8:50 PM EST, 1 hour 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 850 PM EST Tue Feb 2 2021 .SYNOPSIS... High pressure will gradually build from the Ohio River Valley to over the Middle Atlantic through Thursday, followed by a cold front Thursday night into Friday. Another area of low pressure may move up the coast during the second half of the weekend, followed by Arctic high pressure early next week. && .NEAR TERM /THROUGH WEDNESDAY/... Low pressure is finally pulling away from the region this evening with NW winds well established now. Dry air advection has been underway since this afternoon with sfc dewpoints having dropped 5F degs with significant dewpoint depressions presently. Radar returns over northern MD are likely just flurries and not doing anything in terms of accumulation. Otherwise, blustery overnight with wind chills in the teens and twenties. Clearing tomorrow and blustery with wind gusts to 35 mph. At this time, don't foresee any wind headlines outside of the Appalachians. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... High pressure will continue slowly pushing eastward into the region Wednesday night, but the gradient stays up, so likely not enough decoupling for a significant radiational night. However, it likely ends up colder than tonight with lows dropping further into the 20s, particularly in rural areas where snow is significant. Winds finally relax substantially on Thursday, with speeds mainly 5-10 mph. In addition, more sunshine and warm advection aloft likely brings highs into the low 40s. Definitely the best day weather- wise this week. Next system moves in from the west on Thursday night. Depending on any radiational cooling ahead of the system, we could have some ice or snow which develops on the leading edge of the rain as it pushes east into the region overnight. Could need some winter weather advisories especially NW of I-95, but a lot of uncertainty. Either way, lows likely in the 30s, perhaps some upper 20s in the cold spots where icing is more likely. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As a low pressure system advances northeast into Canada from the Upper Peninsula of Michigan, a cold front will move through our local region by Friday afternoon. Showers are likely ahead of the front Friday morning, with a wintry mix possible across the northwest parts of our CWA as indicated on the Day 4 Winter Storm Threat. A wintry mix can linger into the afternoon Friday (mainly in areas with a thicker snow pack or across the higher terrain of the Allegheny Front). A period of uplope snow is possible Friday night into Saturday across the higher terrain of the western Allegheny Front. Low pressure then forms near the base of a broad trough in the vicinity of the northern Gulf of Mexico Saturday afternoon. Where the storm goes from there remains questionable. Subtropical riding over the Greater Antilles and blocking near Greenland may prevent a harmless out-to-sea track, with a track up the eastern seaboard possible. Model guidance supports some form of precipitation associated with a low pressure system becoming increasingly likely Sunday. Though, considerable spread is still present as expected this far out. The precipitation potential, type, and amounts will be dependent on the track and strength of low pressure. There has been an overall increase in ensemble member support (especially the ECMWF ensembles) over the past several runs of wintry weather potential especially over the northwest parts of the CWA Sunday/Sunday night. Attention then turns to the outbreak of Arctic air that will sweep across the eastern half of the country early next week. Ensemble guidance supports the coldest 850 mb temperatures (-15 to -20 C) in quite a few years. Dangerously cold wind chill temperatures would be likely if this scenario plays out. The comnbination of a couple days of subfreezing temperatures along with water temperatures near the climatological minimum could result in ice formation especially on smaller rivers. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... Brisk NW winds will be main concern thru Wednesday evening. Winds likely relax Thursday with continued VFR under high pressure, then conditions start deteriorating again as rain/possibly mixed precip moves in later at night. A surface low passing off to the northwest will bring the possibility of subVFR conditions along with winds out of the south on Friday. VFR conditions should return Saturday into Sunday with winds becoming light and variable. && .MARINE... Storm system continuing to slowly head away will keep pressure gradient up through Wednesday, with continued Small Craft Advisories. Looks relatively uniform for gusts in the 20-30 knot range, but could see some low-end gales in the middle bay tonight. Winds should relax slowly Wednesday night and Thursday morning as high pressure builds overhead, with sub-SCA winds by Thursday afternoon and Thursday evening. However, they come back again late Thursday night ahead of the next cold front approaching from the west. A surface low moving to the northwest will bring Small Craft Advisory conditions Friday into early Saturday. SubSCA conditions are expected at this time Saturday into Sunday but a potential coastal low may bring another chance for SCA conditions Sunday afternoon into Monday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 6 PM EST Wednesday for ANZ530>543. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...RCM LONG TERM...JMG AVIATION...LFR/JMG MARINE...LFR/JMG
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 947 PM EST Tue Feb 2 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-031000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 947 PM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Gale Warning is in effect for all the waters tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Warning is in effect for all the waters until 6 PM EST Wednesday. There is a slight winter storm threat for Sunday and Sunday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-031000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 947 PM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Wind Advisory is in effect for the Shenandoah National Park and Skyline Drive tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Advisory is in effect for the Shenandoah National Park and Skyline Drive until 1 PM EST Wednesday. There is a slight winter storm threat for Sunday and Sunday night. If the threat materializes, it may cause travel disruptions. Dangerously low wind chills are possible Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-031000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 947 PM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Wind Advisory is in effect for Western Grant, Western Highland, and Western Pendleton Counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Advisory is in effect for Western Grant, Western Highland, and Western Pendleton Counties until 1 PM EST Wednesday. Wind Chill Advisories may be needed along and west of the Allegheny Front Friday night. There is a slight winter storm threat for Sunday and Sunday night. If the threat materializes, it may cause travel disruptions. Dangerously low wind chills are likely Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EST TUE FEB 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM SNOW 2 NNE BRIDGEWATER 38.41N 78.94W
02/02/2021 M6.0 INCH ROCKINGHAM VA BROADCAST MEDIA
&&
EVENT NUMBER LWX2101478
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EST TUE FEB 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM SNOW 1 NW RIDGELEY 39.65N 78.78W
02/02/2021 M8.5 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2101480
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EST TUE FEB 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM SNOW 2 ESE KLINE GAP 39.07N 79.16W
02/02/2021 M14.0 INCH GRANT WV TRAINED SPOTTER
&&
EVENT NUMBER LWX2101481
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST TUE FEB 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM SNOW 2 E SCARBORO 39.64N 76.27W
02/02/2021 M6.5 INCH HARFORD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2101483
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EST TUE FEB 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM SNOW 5 W GRANTSVILLE 39.69N 79.25W
02/02/2021 E0.8 INCH GARRETT MD DEPT OF HIGHWAYS
&&
EVENT NUMBER LWX2101484
DH1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937323.